Nocturnal Hypoglycemia

By sexyswamprat Latest Reply 2009-01-13 09:13:32 -0600
Started 2009-01-13 01:53:07 -0600

Amy mentioned nocturnal hypoglycemia in a post related to nightmares and diabetes. I had never heard of this and though it was very interesting. I found a a ton of information about and wanted to share a little bit of it with everyone. I did not post this in that perticular post because I wanted everyone to have a chance see it. Thanks everyone.
First things first, what is nocturnal hypoglycemia? This is hypoglycemia that occurs when a person is sleeping. This is specifically anywhere between the injection in the evening and in the morning when getting up.

Hypoglycemia Symptoms

The symptoms of nocturnal hypoglycemia is restlessness, sweating profusely and nightmares. This is especially observed by the person’s partner or parent more than the patient suffering from nocturnal hypoglycemia himself.

Other mild symptoms are those that could be easily corrected. They include pangs of hunger, trembling, and rapid / fast heartbeat.

Be cautious though, as extremely low levels of blood glucose could help activate the following neurological symptoms: weakness, confusion, combativeness, disorientation. The worst case scenarios include the following symptoms: seizure, coma, death.

If the patient becomes helpless and there is no response available in fifteen minutes, oral sugar should be provided as well as a solution of glucose that is administered intravenously.

More on Hypoglycemia

Believe it or not, hypoglycemia affects twenty
five percent of those people who are using insulin. Even one episode of hypoglycemia may actually make it difficult for anyone to detect a subsequent episode.

However, through monitoring with vigilance and by avoiding low levels of blood glucose, patients taking insulin have the ability to sense the onslaught of symptoms. In a study made back in 2001, it was discovered that by glucose-control let-up and through making it tight again, sufferers of diabetes could actually reset their own awareness of symptoms.

Measures to Help Prevent Hypoglycemia

Actually, nocturnal hypoglycemia is most commonly experienced by children just as those who are being treated with insulin therapy that is non-intensive.

Bedtime snacks are advisable to be given if in case the levels of blood glucose become lower than 180 mg/dL. Protein-containing snacks are the best choice.

Studies have also indicated that children who are thin have a greater risk of experiencing hypoglycemia since the insulin injection directly goes to the tissues of the muscles. It may help if the skin is pinched so fat is gathered instead of muscle tissues. Using short needles could actually help.

Taking insulin that is fast-acting – such as insulin lispro – prior to dinner could be helpful in the prevention of hypoglycemia.

Controlling and monitoring blood sugar as well as blood glucose levels as much as possible – particularly about more than 4X in a day, is important.

Adults should also monitor their levels of blood glucose prior to driving as hypoglycemia could be hazardous during this time.

Patients that are diabetics must always carry candy, packets of sugar as well as glucose substitutes that are commercially available.

High Risk Hypoglycemia Patients

Those that are considered high risk patients are those who are unaware when the symptoms of hypoglycemia occur. Children and the elderly are also high risk.

Hypoglycemia that is severe could also lead to bleeding in the retinas resulting in visual loss, shutdown in the renal area.

Those who are suffering from angina pectoris is also susceptible, as well as those with eating habits that are erratic. Patients whose work involve sudden activity that is sporadic as well as vigorous are also among those that are high risk.

All in all, hypoglycemia and nocturnal hypoglycemia is difficult yet preventable and controllable. All it takes is a few significant lifestyle and diet change as well as a regular treatment of insulin. More importantly, it helps a lot if one is aware of hypoglycemia and is actively acknowledging and taking responsibility for its treatment.

Karen Newton is a registered nurse and fulltime freelance writer dealing with endocrinology issues such as diabetes and hypoglycemia. To get a free copy of the "7 Day Hypoglycemia Survival Guide" go to:

Article Source:

3 replies

2009-01-13 06:25:57 -0600 Report

Thank you for this! It was my discussion concerning Nightmares and Diabetes I posted yesterday. Strange enough, I followed Amy's advice and ate some peanut butter and graham crackers before bed. I also took juice to bed with me and set my alarm for 3:00am. Guess what, my BS reading was 40 and I was having a horrible nightmare once again. I didn't relate the fact that I was sweating too, but I was. I drank the juice and went back to sleep. No more nightmares as my BS came back up. It was 101 this morning. At least now, I know (and have it documented) what to talk to my doctor about! Thanks, Angie

sexyswamprat 2009-01-13 09:13:32 -0600 Report

I am so glad you were able to figure out what exactly the problem was. I used to have very vivid nightmares when I was taking klonapin so I now what you were going through. I'm glad you are able to resolve the issue.

Love and Hugs,

Meridian - 26751
Meridian - 26751 2009-01-13 05:53:22 -0600 Report

I have been awakened by the hunger pangs before. It has never been too severe and it doesn't occur very often. Thanks for sharing. A worthwhile read.